Alert archive / Kentucky / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 87, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 26, 2024, 12:26 PM EDT for 4 counties in Kentucky; 4 counties in Indiana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2024, 12:26 PM EDT (16:26 UTC)
- Expired
- May 26, 2024, 1:32 PM EDT
- In force
- 66 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Dearborn County, IN, Ohio County, IN, Ripley County, IN, Switzerland County, IN, Carroll County, KY, Gallatin County, KY, Grant County, KY, Owen County, KY
The radar
The Cincinnati radar (KILN), 118 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:39 AM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 26, 9:39 AM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 939 AM EDT Sun May 26 2024 .SYNOPSIS... At least two rounds of showers and thunderstorms are expected across the region today into tonight as embedded mid level disturbances interact with an increasingly moist and unstable airmass ahead of low pressure and a cold front. That low pressure system and cold front will move across the Great Lakes and Ohio Valley on Monday, continuing a chance of showers and thunderstorms. A cooler airmass will then settle into the Great Lakes and Ohio Valley through mid week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... For today, convective complexes extending from Illinois to Kentucky this morning were being aided by a mid level s/wv. These complexes will also likely result in the formation of one or more MCVs. The s/wv and MCVs are forecast to eject east into the middle Ohio Valley by this afternoon. Based on latest radar and model data, this estimated timing appears to be relatively accurate. This energy will couple with an advancing warm front which will bring a plume of MLCAPE values of 1000 to 1500 J/kg, occurring within a moderately sheared environment. As a result, various convection allowing models develop some type of MCS which will progress east/northeast through the area during the afternoon. Given shear and instability, some strong to severe storms will be possible with damaging wind and large hail being the main severe weather threats, although a spin up tornado can not be ruled out given the shear environment. Have gone with categorical PoPs. It appears that once this system moves through, there will likely be a period where pcpn chances will decrease substantially in the wake of this system, along with bringing a temporary decrease in overall instability due to rain cooled air and weak subsidence. Will talk about this more in the short term discussion. It will be humid with highs in the upper 70s to the lower 80s under a low level southerly flow pattern. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... Models continue to advertise a secondary mid level s/wv moving into the region tonight. This feature will be associated with a stronger low level jet and stronger wind fields. The key to CAMs developing another MCS across the region will be how much of the area can recover with SB/MLCAPES to result in severe weather versus more convection that is elevated/decoupled from the surface. Right now, it appears that our southern/southwestern CWA will have the best chance to at least recover with some SB/MLCAPEs as thunderstorms develop in the low level convergent flow. As storms begin to share cold pools, the system will be pushed forward east/southeast with the 0-3 km shear vector. Damaging winds would be the main threat with isolated large hail, as well as isolated/few tornadoes possible on on individual bowing segments. Again have gone with likely to categorical PoPs. The airmass will be the most moist tonight with pwats in the 1.50 to 2.00 inch range. Thus, very heavy rain may fall in a short period of time which would pose a flood/flash flood threat. However, this should be limited if storms move at a steady pace. Will mention all hazards for today and tonight in the HWO. Pcpn is expected to taper off/diminish in area coverage late as the complex moves east/southeast. Lows tonight will fall into the lower to mid 60s. On Monday, a mean mid level trough will dig east into the Great Lakes and Ohio Valley. This will push surface low pressure and a cold front east through the region. Overall forcing appears weak with the best forcing occurring over the eastern half which is when the cold front will interact with some diurnal heating/instability. It will be locally breezy with highs ranging from the lower 70s northwest to the mid/upper 70s east. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... A couple of upper level disturbances will keep precipitation in the forecast at times from Monday night through the day on Wednesday. Dry conditions are then expected from Wednesday night through the day on Saturday. Saturday night the next chance for precipitation will occur. With the passage of the cold front prior to the long term time period, temperatures will be cooler. High temperatures in the 60s and 70s are expected with lows in the 40s and 50s. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... For today, mid level energy associated with convective complexes over IA/KS/MO this morning is forecast to move east into the middle Ohio Valley by this afternoon. Convection allowing models differ some on exact timing and strength of this feature. However, the likelihood of showers and thunderstorms are expected. Thus, have placed this in all the terminals. Ceilings will lower into the MVFR category with thunderstorms with TEMPO IFR or lower visibilities in moderate to locally heavy rainfall. Outside of thunderstorms, winds will veer from the east, to the southeast, then to the south, increasing between 10 and 15 knots with gusts up to 20 knots. There will likely be a break in pcpn from this first feature as it provides some temporary stability and lower chances of pcpn in its wake late this afternoon into early evening. For tonight, a stronger mid level disturbance is forecast to move east into the Ohio Valley. An increasing low level jet with this feature will try to pull instability back to the north into the region along with decent low level convergence, resulting in another potential convective complex. Showers and storms are forecast once again. Since the timing of this system is still a little more uncertain, have opted to place predominate SHRA with VCTS/CB in the terminals. Again, lower conditions can be expected with storms (MVFR ceilings, IFR or lower visibilities). As the pcpn decreases in areal coverage overnight as the complex moves east, predominate MVFR ceilings should develop with some pockets of IFR ceilings possible. OUTLOOK...MVFR ceilings likely with IFR ceilings possible Monday morning. Thunderstorms possible Monday. MVFR conditions possible Tuesday afternoon into Tuesday night. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hickman NEAR TERM...Coniglio/Hickman SHORT TERM...Hickman LONG TERM... AVIATION...Hickman
Hazardous weather outlook, May 26, 11:11 AM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1111 AM EDT Sun May 26 2024 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-271515- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery- Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 1111 AM EDT Sun May 26 2024 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northeast Kentucky, northern Kentucky, central Ohio, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are expected this afternoon with another round of thunderstorms forecast for tonight. Damaging winds will be the main severe weather threat, but isolated large hail and isolated tornadoeswill also be possible. Rounds of heavy rain will lead to the potential for localized flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:07 PM EDT | Special Weather Statement | ILN | Hocking | 23 min |
| May 26, 1:01 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown, Butler, Clermont, Hamilton | 74 min |
| May 26, 1:17 PM EDT | Special Weather Statement | ILN | Adams, Butler, Clinton, Highland, Preble, Warren | 58 min |
| May 26, 1:40 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Scioto | 80 min |
| May 26, 1:55 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown, Butler, Clermont, Clinton, Hamilton and 4 more | 65 min |
| May 26, 2:19 PM EDT | Special Weather Statement | ILN | Butler, Darke, Greene, Montgomery, Preble, Warren | 56 min |
| May 26, 2:19 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Pike, Ross, Scioto | 71 min |
| May 26, 2:29 PM EDT | Special Weather Statement | ILN | Clinton, Fayette, Greene, Ross | 61 min |
| May 26, 2:45 PM EDT | Severe Thunderstorm Warning | ILN | Clinton, Fayette, Greene, Highland, Pike, Ross | 45 min |
| May 26, 2:55 PM EDT | Special Weather Statement | ILN | Champaign, Clark, Darke, Greene, Mercer, Miami and 2 more | 65 min |
| May 26, 3:03 PM EDT | Areal Flood Advisory | ILN | Butler, Preble | 114 min |
| May 26, 3:03 PM EDT | Special Weather Statement | ILN | Fairfield, Franklin, Madison, Pickaway | 57 min |
| May 26, 3:13 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Hocking, Pickaway, Ross | 62 min |
| May 26, 3:22 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Clark, Darke, Greene, Miami, Montgomery and 1 more | 38 min |
| May 26, 3:40 PM EDT | Tornado Warning | ILN | Miami, Montgomery | 21 min |
| May 26, 3:57 PM EDT | Special Weather Statement | ILN | Champaign, Clark, Logan, Miami, Shelby | 63 min |
| May 26, 12:48 PM EDT | Special Weather Statement | ILN | Fayette, Franklin, Union, Wayne | 57 min |
| May 26, 1:01 PM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Fayette, Franklin, Ohio, Ripley, Switzerland and 1 more | 44 min |
| May 26, 1:40 PM EDT | Special Weather Statement | ILN | Dearborn, Fayette, Franklin, Union, Wayne | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2024Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.